Winter Storm, Greenwood
- When
- November 30, 6:00 AM CST to 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
On November 30th, a massive winter storm produced record breaking snowfall, along with areas of freezing rain and sleet, across much of south-central and southeast Kansas. Southeast Kansas was hardest hit, where several locations were buried under 12 or more inches of snow, and up to one-half inch of ice.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
On November 30th, a massive winter storm produced record breaking snowfall, along with areas of freezing rain and sleet, across much of south-central and southeast Kansas. Southeast Kansas was hardest hit, where several locations were buried under 12 or more inches of snow, and up to one-half inch of ice. Transportation was brought to a stand-still, schools, businesses and organizations were closed for several days, and numerous traffic accidents occurred, which produced some relatively minor injuries (indirect). The exact number of indirect injuries is unknown. Thankfully no deaths were reported. The weight of the snow inflicted sporadic property damage to various roofs, awnings and carports, but no major property damage was reported. Even so, the governor declared a state of disaster emergency to include portions of south-central Kansas, and all of southeast Kansas. |Areas of freezing rain and sleet began falling across portions of southern Kansas during the morning hours of the 29th, and continued throughout the day and into the night. Some southeast Kansas locations reported ice accumulations of one-quarter to one-half inch by the morning of the 30th. The storm system intensified over the southern plains early morning on the 30th, then moved slowly northeast across the heartland during the day. Snow began falling across much of southern Kansas during the morning hours on the 30th, and ended by late afternoon for portions of south central Kansas, where roughly 5 to 10 inches accumulated. However, the heavy snow refused to stop across southeast Kansas until late evening, producing widespread snow amounts of 12 inches or more. |Snowfall totals and corresponding counties includes: 16 inches, Neosho; 14.5 inches, Woodson; 13.5 inches, Wilson; 13 inches, Montgomery; 12 inches, Chautauqua, Elk, Allen, Sumner; 11 inches, Labette, Cowley; 10 inches, Greenwood; 7 inches, Sedgwick; 5.5 inches, Butler, Harper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 3:31 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 AM CST THU NOV 30 2006 .DISCUSSION... TODAY: MAJOR WINTER STORM LIKELY FOR MUCH FORECAST AREA. MODELS SEEM TO HAVE LOCKED ONTO A CONSISTENT SOLUTION AND APPEARS AREA EAST OF HIGHWAY 77 AND NORTH OF A LINE FROM ARK CITY TO ERIE COULD SEE DOUBLE DIGIT SNOWFALL. PRIMARILY USED GLOBAL FORECAST SYSTEM MODEL AGAIN WITH THIS SYSTEM...ALTHOUGH DIFFERENCES WITH NORTH AMERICAN MODEL/RUC ARE NOT THAT BIG. ALL SHOW IMPRESSIVE DYNAMICS AS UPPER SYSTEM...STILL ORGANIZING IN NM...EJECTS INTO THE PLAINS LATER TODAY. CONVECTIVE SNOW IS ALREADY OCCURRING IN TX. STRONG DIFFLUENCE IN EXIT REGION OF JET AHEAD OF TROUGH WILL PROVIDE SYNOPTIC LIFT...IN ADDITION TO SIGNIFICANT MID LEVEL WARM AIR ADVECTION. GLOBAL FORECAST SYSTEM MODEL CONTINUE TO SHOW MARGINAL ELEVATED INSTABILITY WITH ISOLATED THUNDERSTORMS/HEAVY SNOW LIKELY IN WARNING AREA. ONLY CONCERN IS THAT AT TIMES..THE BEST LAPSE RATES ARE ABOVE SNOW GROWTH ZONE WHICH COULD RESULT IN LOWER SNOWFALL RATES. HOWEVER POTENTIAL FOR UPRIGHT CONVECTION AND RESULTANT HEAVY SNOW COULD RUN TOTALS UP QUICKLY. THE LOCATION OF THE DOUBLE DIGIT TOTALS WERE A RESULT OF ANTICIPATED LENGTH OF TIME MODERATE-HEAVY SNOW WILL OCCUR. APPEARS HEAVIEST SNOW ACROSS SOUTH CENTRAL KS...INCLUDING THE WICHITA METRO WILL OCCUR THIS MORNING...AND EAST OF HIGHWAY 77 THIS AFTERNOON AND VERY EARLY EVENING. THERE IS A SECOND MINOR WAVE THAT COULD AFFECT SOUTH CENTRAL KS LATE AFTERNOON OR EARLY EVENING IN DEFORMATION ZONE...BUT APPEARS THAT LAPSE RATES WILL NOT BE NEARLY AS FAVORABLE...WITH MUCH SMALLER FLAKES ANTICIPATED. IN ADDITION TO HEAVY SNOW...GUST WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING. SOME SLEET/FZRA IS ALSO POSSIBLE GENERALLY EAST OF I-35 THIS MORNING BASED ON SOUNDINGS...BUT OPTED TO NOT MENTION THAT IN GRIDS GIVEN MAGNITUDE OF SNOW. TONIGHT: PRECIPITATION SHOULD BE ON THE WANE AFTER MIDNIGHT...BUT KEPT WARNING GOING WITH LINGERING SNOW THROUGH 1200 UTC IN FAR EASTERN COUNTIES. LATER SHIFTS CAN NIX AS NECESSARY. CLEARING SKIES WILL GRADUALLY OVERSPREAD THE AREA WITH TEMPERATURES PLUMMETING. LOCATION OF CLEARING LINE BY DAYBREAK WILL HAVE BIG IMPACT ON MINIMUMS. FRI-SUN: SNOW COVER BECOMES PROBLEMATIC...AND REDUCED MAXES/MINIMUMS THROUGHOUT THIS PERIOD. OF PARTICULAR CONCERN ARE MAXES IN CENTRAL KS ON FRI WHERE SINGLE DIGIT START MAY MAKE IT TOUGH TO GET ABOVE FREEZING. RATHER QUICK LOOK AT LATEST MEDIUM RANGE MODELS CONTINUES TO SHOW REINFORCING SHOT OF COOLER AIR COMING IN OVER THE WEEKEND. TIMING OF SHORTWAVE AND ASSOCIATED CLOUDS MIGHT KEEP MINIMUMS FROM SINGLE DIGITS ON SAT...BUT THIS COULD BE A CLOSE CALL. MON-THU: NO CHANGES TO GOING FORECAST EXCEPT TO TWEAK TEMPS DOWN A BIT IN SE KS ON TUES DO TO LINGERING SNOW IMPACT/CONSISTENCY. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 25 11 31 12 / 100 50 5 0 HUTCHINSON 25 10 34 12 / 70 20 5 0 NEWTON 26 11 33 12 / 100 50 5 0 ELDORADO 26 12 31 12 / 100 80 5 0 WINFIELD-KWLD 25 12 30 12 / 100 80 5 0 RUSSELL 25 8 40 13 / 20 10 5 0 GREAT BEND 25 8 38 13 / 30 10 5 0 SALINA 25 10 36 14 / 40 20 5 0 MCPHERSON 25 10 35 13 / 60 20 5 0 COFFEYVILLE 26 15 30 10 / 100 100 5 0 CHANUTE 26 14 30 10 / 100 100 5 0 IOLA 26 13 30 10 / 100 100 5 0 PARSONS-KPPF 26 15 30 10 / 100 100 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT FRIDAY FOR KSZ069-070-093- 094-098. WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR KSZ071-072-095-096- 099-100. WINTER STORM WARNING UNTIL MIDNIGHT FRIDAY FOR KSZ052-053-068- 083-091-092. WINTER WEATHER ADVISORY UNTIL MIDNIGHT FRIDAY FOR KSZ050-051-067- 082. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 511 AM CST THU NOV 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 511 AM CST THU NOV 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A POTENTIALLY PARALYZING WINTER STORM WILL AFFECT MUCH SOUTHEAST KANSAS...WITH SIGNIFICANT SNOW EXPECTED OVER MUCH OF SOUTH CENTRAL KANSAS. SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR SPECIFICS. LIGHTER SNOW IS POSSIBLE NORTHWEST OF A LINE FROM SALINA TO GREAT BEND. ACCUMULATIONS IN THIS AREA WILL RANGE FROM A TRACE TO AROUND AN INCH. WIND CHILLS WILL DROP JUST BELOW ZERO NORTH OF A LINE FROM IOLA...TO WELLINGTON TO HARPER LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILLS WILL BE AT OR JUST BELOW ZERO EARLY FRIDAY MORNING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
The national radar mosaic for the moment the first event began.
11 heavy snow, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5127, 5128, 5130, 4993, 4994, 5118, 4988, 4991, 5119, 5124, 5116, 5120, 5117, 5122.